Jump to content

Helly: Withdrawal from blood pressure medication (nifedipine)


Recommended Posts

Hello, I've come across this group and I'm experiencing my second time having terrible withdrawals as I reduce down my blood pressure medication, nifedipine which is a calcium channel blocker.

 

I wish I had found this site earlier so that I could have learnt about the 10% reduction rule etc. Although, this will be tricky as I am on the lowest dosage of 10mg and you cannot cut the slow release pills. 

 

With my first withdrawal, I had lots of anxiety, sweats, headaches, head pressure, facial numbness. This time I have had similar but instead of facial numbness I have had a feeling of facial muscle tightening. 

 

My symptoms start about 3-4 weeks after reducing the medication. 

 

Is there anyone that has had withdrawals coming off a calcium channel blocker medication. Based on your knowledge is this possible? In general I seem to have a sensitive nervous system. 

 

Thanks for your support. 

 

H

Edited by Emonda
Name to title
Link to comment
  • Emonda changed the title to Helly: Withdrawal from blood pressure medication (nifedipine)
  • Administrator

Welcome @Helly

I'm sorry to hear of your withdrawal issues.

 

I'm not familiar with the medication you have mentioned. I've used the search function on the site and haven't come up with anything, either.

 

I have no experience with blood pressure medication, but do find it interesting that the WD symptoms are similar to those tapering off from ADs.

 

Please take a look around the site and see what you can learn.

 

Best wishes, Emonda

Please don't send me PMs. I am not a doctor. My comments are based on my personal experience with ADs and tapering. Consult your doctor about your own medical decisions.

Start of taper: Jan ’22 Vortioxetine 15mg, 

End year 1: 4.5mg, 

End year 2: 2.38mg, 

Year 3: 19 Jan 2.33mg, 26 Jan 2.28mg, 2 Feb 2.24mg, 8 Feb 2.19mg, 29 Feb 2.15mg, 7 Mar 2.10mg, 14 Mar 2.06mg, 21 Mar 1.99mg, 10 Apr 1.95mg, 17 Apr 1.91mg, 24 Apr 1.87mg, 1 May 1.83mg, 23 May 1.80mg, 30 May 1.76mg, 8 Jun 1.72mg, 13 Jun 1.66mg, 3 Jul 1.62mg, 10 Jul 1.58mg, 17 Jul 1.54mg

Link to comment
  • Mentor
Posted (edited)
On 6/21/2024 at 7:18 PM, Helly said:

blood pressure medication, nifedipine which is a calcium channel blocker.

 

 is it the only blood pressure medication you are on?

do you have or have you had angina?

curious as to why you are weaning off it?

are you doing this under the guidance of your prescriber?

 

I was on a calcium channel blocker(CCB) for some time, and when I lost weight and changed my diet, I no longer needed it- my blood pressure was going too low taking it, and I was getting dizzy to the point of almost fainting


I was going thru withdrawal from lexapro (SSRI) at the time so I can't say if I had any ill effects from stopping the calcium channel blocker.

It was safe for me to stop this medication as I had very mild hypertension to begin with and probably should not have been on a CCB at all, frankly

 

but if you've got angina etc you do want to be doing this under the guidance of your prescriber. Anxiety and sweating can be signs of an impending heart attack, not to scare you but you do need to have physician input on this.  

 

other symptoms include but are not limited to:

Fatigue or weakness

Abnormal heartbeat

Anxiety

Shortness of breath

Coughing or wheezing

Pain in the throat or back that feels like a sprained or pulled muscle

Jaw pain 

Women are more likely to have atypical symptoms than men

 

 

are you on any other medications?

 

 

 

 

 

Edited by Happy2Heal

Taking a break from mentoring, please do not message or tag me, thank you! 
Got some personal stuff to deal with and am not able to give you my full attention. 

I will remove this reminder when I am back. Keep on swimming, my friends. 

😊

  • pysch med history: 1974 @ age 18 to Oct 2017 (approx 43 yrs total) 
  •  Drug list: stelazine, haldol, elavil, lithium, zoloft, celexa, lexapro(doses as high as 40mgs), klonopin, ambien, seroquel(high doses), depakote, zyprexa, lamictal- plus brief trials of dozens of other psych meds over the years
  • started lexapro 2002, dose varied from 20mgs to 40mgs. First attempt to get off it was 2007- WD symptoms were mistaken for "relapse". 
  •  2013 too fast taper down to 5mg but WD forced me back to 20mgs
  •  June of 2105, tapered again too rapidly to 2.5mgs by Dec 2015. Found SA, held at 2.5 mgs til May 2016 when I foolishly "jumped off". felt ok until  Sept, then acute WD hit!!  reinstated at 0.3mgs in Oct. 2106
  • Tapered off to zero by  Oct. 2017 Doing very well. 
  • Nov. 2018 feel 95% healed, age 63 
  • Jan. 2020 feel 100% healed, peaceful and content
  • PRESENT DAYS:  Loving life! ❤️ with all it's ups and downs ;) 
Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy